Anonymous
Anonymous asked in HealthMental Health · 8 years ago

help weening off xanax?

okay so please listen to my story before you judge me, i'll make it short. i am 18 and have cystic fibrosis and an extremely high tolerance to just about everything there is out there. i was prescribed 3 mg xanax to go to sleep about 3 years ago... i started abusing them because they weren't putting me to sleep or even calming my nerves, this is going to sound ridiculous, but i have to take 30 mgs xanax just to barely sleep. i started going to NA and i want to stop depending on them and i want to go to sleep naturally because i haven't been for 8 years. i have 76 left, how should i ween off of them so that it doesn't cause any more medical problems for me. i really want to get a fresh start and stop depending on medication for my ocd, anxiety, and sleep. please no negative comments. i'm just trying to better myself.

4 Answers

Relevance
  • Neerp
    Lv 7
    8 years ago

    Taking zolpidem would be an extremely BAD idea. It is as potent and harsh as xanax if not worse, and will only prolong the withdrawals. Don't take it! It does the same thing to your GABA receptors that xanax does, and that makes it all the harder to get off of xanax. You will quickly find yourself addicted to zolpidem/ambien, and that is as bad or worse than xanax to quit. Don't go there.

    After several years on these high dosages of xanax, 76 pills does not even come close to what it will take to get you off of them. You need help from a doctor that understands benzo withdrawals and recovery. If you were to abruptly quit, or even wean too fast, you could have a seizure and end up in the hospital. The withdrawals can be severe and very long lasting. Find a doctor that understands this.

    Basically, you will want to switch to Valium. Don't abruptly switch, but take a week or so to cross over. Each day take a little more Valium and a little less xanax. Find a dosage (10mg, 20mg, whatever) of Valium that you are stable on. Then you will want to very very very slllooowwwllllyyy wean off of the valium. It may take 6 months, it might take an entire year. It takes the brain a very very long time to heal and recover from what xanax does, so don't be surprised if it takes a couple of years to fully recover. Yes, YEARS. 2-3 years is not at all unusual when it comes to recovering from benzo usage. You are not going to be free overnight, and you won't be off of them in a month from now. It is going to take time - lots of time. So find a doctor that understands this and can help you get through it.

    You might consider rehab, but the problem with rehab is that they can get the drugs out of your system, but they can't heal your brain. The brain healing takes months and months, and can't be sped up. The protracted withdrawals can last for months and months, and rehab cannot stop this from happening.

    Read the Ashton manual found at http://www.benzo.org.uk/manual/ It goes into detail about benzo addiction, withdrawals, and recovery. Dr. Ashton ran a benzo withdrawal/detox clinic for over ten years, and has extensive experience with benzo recovery. You will find information on what benzos do to your brain, how to taper, how to quit and recover, and you will even find a tapering schedule.

  • ScottD
    Lv 6
    8 years ago

    First off, I'm so sorry to hear about your cf. I know that must be hard given the symptoms of the disease and knowing the long term result.

    I highly recommend going to a doctor about this. I've never heard of someone taking 30 mgs of xanax. That worries me to be honest because that sounds like it could be a potential overdose. Moreover, you shouldn't be allowed to obtain that much of the drug because it is a controlled substance since it's a benzodiazepene. That means you have to get a prescription of x amount month to month, but that doesn't rule out you obtaining alprazolam from other sources.

    Get help from a doctor because you'll have to slowly decrease the dose over time to help get off of them. Stopping your normal dosage abruptly can cause some really bad side effects. Also, don't be afraid to ask the doctor for an alternative to help you sleep. Zolpidem for example? even ask about melatonin.

    Source(s): BSN, critical care RN
  • Anonymous
    8 years ago

    The only thing I can say is 1: either have a friend/relative give them to you as you need them or 2: Be strong and just stop and control yourself. You must fight the urges because if not you're going to end up hurting yourself.

    I have anxiety and sleep insomnia and I know how fast you can become dependent on sleep aids and how they start losing their effectiveness.

  • 4 years ago

    you could't bypass chilly turkey. The humorous feeling and insomnia are withdrawal warning signs. in case you want to stop take a million/2 of the dose (12.5) for 2 weeks and then a million/2 of that(6.25) for per week. Then attempt another day, each and every third day, each and every 4th day ect.... till you're literally no longer taking it and characteristic no uncomfortable area consequences. it ought to take a even as. be affected human being! Your Dr. or Pharmacist will be supplies.

Still have questions? Get your answers by asking now.